Alert archive / Montana / High Wind Warnings in 2016

High Wind Warning 8, NWS Glasgow, MT

December 20, 20167 counties in Montana

NWS Glasgow, MT issued this high wind warning at Dec 20, 2016, 8:19 PM MST for 7 counties in Montana. It was in force for 9 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 20, 2016, 8:19 PM MST (03:19 UTC)
Expired
Dec 21, 2016, 5:00 AM MST
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, Garfield County, MT, McCone County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 20, 8:22 PM MSTNON-TSTM WND GST 5510 S Vida, MTMESONET STATION VIDA 9S/COW CREEK /MTCOW/.
Dec 20, 8:37 PM MSTNON-TSTM WND GST 518 Nw Lindsay, MTMESONET STATION LINDSAY 7WNW/LINDSAY DIVIDE /MTLND/.
Dec 20, 9:02 PM MSTNON-TSTM WND GST 532 Ese Saco, MTMESONET STATION SACO 1E /MTSCO/.
Dec 20, 9:29 PM MSTNON-TSTM WND GST 543 Nw Forest Park, MTAWOS STATION GLENDIVE AIRPORT /GDV/.
Dec 20, 9:44 PM MSTNON-TSTM WND GST 4914 Nnw Hell Creek Rec A, MTMESONET STATION KING COULEE /KIGM8/.
Dec 20, 9:44 PM MSTNON-TSTM WND GST 532 Wsw Thoeny, MTMESONET STATION THOENY 1WSW/BLUFF CREEK /BLUM8/.
Dec 20, 10:07 PM MSTNON-TSTM WND GST 514 Wsw Sand Springs, MTMESONET STATION MOSBY 16ENE/LUFBOROUGH HILL /MTLUF/.
Dec 20, 10:29 PM MSTNON-TSTM WND GST 512 Wnw Jordan, MTASOS STATION JORDAN AIRPORT /JDN/.
Dec 20, 10:44 PM MSTNON-TSTM WND GST 6314 Nnw Hell Creek Rec A, MTMESONET STATION KING COULEE /KIGM8/.
Dec 21, 12:07 AM MSTNON-TSTM WND GST 544 Wsw Sand Springs, MTMESONET STATION MOSBY 16ENE/LUFBOROUGH HILL /MTLUF/.
Dec 21, 12:22 AM MSTNON-TSTM WND GST 5810 S Vida, MTMESONET STATION VIDA 9S/COW CREEK /MTCOW/.
Dec 21, 12:23 AM MSTNON-TSTM WND GST 4932 Ese Brockton, MTMESONET STATION SIOUX PASS /MTSOO/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 414 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
414 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS75 KGGW 210319
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
819 PM MST TUE DEC 20 2016

MTZ016-017-022>026-059>061-211200-
/O.NEW.KGGW.HW.W.0008.161221T0319Z-161221T1200Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-
INCLUDING THE CITIES OF MALTA, SACO, GLASGOW, FORT PECK, 
HINSDALE, FRAZER, JORDAN, CIRCLE, SIDNEY, FAIRVIEW, GLENDIVE, 
RICHEY, TERRY, WHITEWATER, ZORTMAN, AND OPHEIM
819 PM MST TUE DEC 20 2016

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 AM MST WEDNESDAY.

* WINDS...WEST 20 TO 40 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...THROUGH 5AM MST

* IMPACTS...HAZARDS FOR HIGH PROFILE VEHICLES ARE EXPECTED. 
  BLOWING AND DRIFTING SNOW WILL CAUSE VISIBILITY AND ROAD 
  OBSTRUCTIONS MAKING TRAVEL MORE DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
837 
WWUS75 KGGW 211136
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
436 AM MST WED DEC 21 2016

MTZ016-017-022>026-059>061-211245-
/O.EXP.KGGW.HW.W.0008.000000T0000Z-161221T1200Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-
INCLUDING THE CITIES OF MALTA, SACO, GLASGOW, FORT PECK, 
HINSDALE, FRAZER, JORDAN, CIRCLE, SIDNEY, FAIRVIEW, GLENDIVE, 
RICHEY, TERRY, WHITEWATER, ZORTMAN, AND OPHEIM
436 AM MST WED DEC 21 2016

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

WEST WINDS HAVE DIMINISHED TO 20 TO 35 MPH EARLY THIS MORNING AND
WILL CONTINUE TO DIMINISH THIS MORNING. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Dec 20, 3:12 PM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Dec 20, 3:12 PM MST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
312 PM MST Tue Dec 20 2016

.SHORT TERM...for northeast Montana...tonight through Thu...
Low pressure is developing off the lee of the Canadian Rockies
with the trof extending south and southeast through Montana. The
low moves across southern Canada overnight bringing a noticeable
wind increase behind the trof...with speeds up to 40 mph most
areas and even up to 50 mph in higher terrain areas east of the
Little Rockies and the Big Sheeps. Precipitation is increasing on
radar, although very little is accumulating at this time.
Temperatures are in the upper 30s in this area and so any moisture
will be sprinkles to start with but some flurries by mid-evening.

Overall the models have a good short term concensus and didn't
make any significant changes to the going forecast. Adjusted pops
and timing of precipitation just a bit. Otherwise, we go into a
mild pattern through the short term of the forecast.  fransen

.LONG TERM...Thu night through Tue...
AFTERNOON UPDATE: Changes to the forecast revolved mainly around
the post Christmas snow storm that is built into the forecast
Friday night through Sunday night.

This storm has shifted north massively over the last 12 to 24
hours. Most models have either moved it from southern Montana into
northern Montana or from northern Montana into southern Saskatchewan.
The event itself will occur, but placement is highly suspect.
Consequently, snow totals from overnight have dropped from 4 to 9
inches down to 1 to 5 inches across most of the CWA.

A common low wind speed error/bias with the default SuperBlend
choice has also crept into the forecast with this event.
Therefore, had to manually raise wind speeds during these time
periods to compensate. Though, these wind speed increases may
still be inadequate. GAH

PREVIOUS LONG TERM DISCUSSION:
There will be nearly zonal flow aloft Thursday Night and Friday
with a weak cold front. While temperatures will be slightly cooler
on Friday, they will still be above normal. There may be enough
moisture with a wave moving along the Canadian Border Friday
afternoon and night for a slight chance of snow.

Models continue to dig an upper trough into the Great Basin over
the weekend, and develop a winter storm system in Wyoming.
Uncertainty still high for this system due to wide spread of model
solutions. Flow aloft will turn to the southwest on Saturday over
the forecast area ahead of the trough. GFS maintains an open
trough at this point and has Eastern Montana dry slotted part of
the time which lower the snow potential. The ECMWF develops a
closed low over the Great Basin Saturday Night and has the surface
and upper low stacked over Nebraska and Wyoming on Sunday with the
forecast area receiving accumulating snow between Saturday Night
and Sunday Night. Will maintain a chance of snow over this period
given the model differences. Either way, temperatures will be
colder with subzero lows likely by Sunday Night.

The trough moves to the east early next week. Surface high is
expected to bring mainly dry weather Monday and Tuesday. Forrester

&&

.AVIATION...

FLIGHT CATEGORY: VFR. MVFR possible.

SYNOPSIS: VFR today as a ridge moves through. Cold front in
northwest flow tonight could lower cigs and or vis to near MVFR at
times with snow. All terminals should be clear just beyond the
cycle.

LLWS: As a cold front moves through from 00Z to 09Z a chance for
wind shear will creep into the forecast for places that lie below
a developing inversion and where the strong jet, 50+ kts aloft,
does not scour that inversion out.

WIND: Southwest at 5 to 15 knots through this afternoon. Backing
to the west and increasing to 20 to 30 kts behind a cold front
this evening.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Dec 20, 3:12 PM MST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
312 PM MST TUE DEC 20 2016

MTZ016>027-059>062-212215-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
312 PM MST TUE DEC 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A DISTRUBANCE WILL MOVE THROUGH THE REGION TONIGHT BRINGING AN
INCREASE IN WINDS FROM THE WEST TO NORTHWEST AT 20 TO 30 MPH WITH
GUSTS TO 40 MPH. GUSTS TO 50 MPH COULD BE EXPECTED ALONG HIGHWAY
191 SOUTH OF MALTA. A LIGHT AMOUNT OF RAIN AND OR SNOW IS EXPECTED
TONIGHT. BLOWING AND DRIFTING SNOW SHOULD ALSO BE EXPECTED IN
AREAS OF HIGHER SNOW DEPTHS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COUPLE OF INCHES OF SNOW IS POSSIBLE LATE FRIDAY INTO SUNDAY
ACROSS THE REGION. SOME WIND WILL ALSO ADD TO DRIFTING SNOW ISSUES
ALONG AREA ROADS AND HIGHWAYS...IMPACTING HOLIDAY TRAVEL. IF
TRAVELING...KEEP AN EYE ON THE FORECASTS AS WE GET CLOSER TO THIS
EVENT OCCURRING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 2:28 PM MSTWinter Storm WatchGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more48 hr

Nearby

High Wind Warnings in Montana, 2016Every high wind warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.